South Carolina, 2016

Lightning Strike in South Carolina, February 22, 2016

February 22, 2016 · NWS ILM · 1 event in 1 county or zone

A stationary front produced a thunderstorm which caused damaging lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced a thunderstorm which caused damaging lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 22, 7:11 PM EST, 49 minutes earlier.

Area forecast discussion, Feb 22, 7:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
711 PM EST MON FEB 22 2016

.SYNOPSIS...
A STALLED OUT FRONT WILL BRING UNSETTLED WEATHER INTO
TOMORROW. A POWERFUL SURFACE AND UPPER LOW WILL BRING
SEVERE THUNDERSTORMS ON WEDNESDAY IN ADDITION TO GUSTY
WINDS. COOL AND DRY WEATHER IS EXPECTED LATE IN THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM MONDAY...COLD FRONT DRAPED FROM WEST TO EAST ACROSS
FROM NC/SC BORDER THEN RUNNING EAST BISECTING LOCAL FORECAST
AREA...WILL CONTINUE TO DROP SOUTH THROUGH THE DAY. TEMPS WERE
BEGINNING TO FALL BEHIND THE FRONT WITH ALMOST A 10 DEGREE DROP AT
THE ILM AIRPORT BETWEEN 1 AND 2 PM FROM 67 TO 59 DEGREES. COOLER
NE-E FLOW TO THE NORTH OF FRONT WITH TEMPS BETWEEN 55 TO 60 LATE
THIS MORNING WHILE SOUTH OF THE FRONT TEMPS WERE RUNNING IN THE
MID 60S MOST PLACES IN S-SE WINDS. ONE EXCEPTION IS THE RAIN
COOLED AIR WHERE PCP WAS FALLING. EXPECT CLOUDS AND INTERMITTENT
PCP TO HOLD OVER THE AREA THROUGH TONIGHT.

SOME HEAVIER PCP SHIFTED NORTH RUNNING BETWEEN FLORENCE AND JUST
OFF THE COAST OF CAPE FEAR WITH AN ISOLATED THUNDERSTORM NORTHEAST
OF LAKE CITY IN FLORENCE COUNTY. MAIN BAND OF PCP WILL CONTINUE TO
SHIFT NORTH AND WILL CONTINUE TO INCLUDE MENTION OF SOME ISO TSTM
THROUGH THIS AFTN. THE SHALLOW COOL AIR WILL CONTINUE TO MAKE ITS
WAY SOUTH THROUGH TONIGHT AS COLD FRONT DROPS FARTHER SOUTH.
THEREFORE EXPECT TEMPS TO DROP TO NEAR 50 OVER NORTH CAROLINA AND
LOWER 50S OVER SOUTH CAROLINA. THIS WILL PRODUCE SOME DECENT
ISENTROPIC LIFT AS WINDS ALOFT BACK OVERNIGHT AS SHORTWAVE DIGS
OVER TEXAS AND PRODUCES BETTER SW FLOW WITH THE WARMER AIR ALOFT
OVERRUNING THE SHALLOW COOL AIR AT THE SURFACE. EXPECT MAIN AREA
OF LIFT TO SHIFT JUST NORTH AND WEST OF FORECAST AREA BY MORNING
AS WEDGE STRENGTHENS INLAND. ANOTHER FOCAL POINT FOR PCP WILL BE
ASSOCIATED WITH COASTAL TROUGH WHICH WILL APPROACH THE COAST
OVERNIGHT. AXIS OF GREATEST PCP WATER VALUES UP TO 1.3 INCHES
RUNNING ACROSS NORTHEAST SC EARLIER TODAY WILL SPREAD NORTH AND
DROP TO CLOSER TO AN INCH BY DAYBREAK AS GREATEST PCP MOVES NORTH
OF AREA.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...BACKDOOR FRONT TO BE STALLED SOMEWHERE ALONG
THE COAST ON TUESDAY. THIS WILL KEEP THE AREA RATHER CLOUDY AND
WITH THE OPPORTUNITY FLOW SOME LIGHT RAINFALL. THE EXCEPTION MAY
BE OVER FAR SOUTHERN ZONES WHERE SOME WEAK INSTABILITY MANAGES TO
DEVELOP. RAIN CHANCES INCREASE TUESDAY NIGHT AS THE LOW LEVEL JET
STRENGTHENS AND THE SENSE OF WARM ADVECTION AND ISENTROPIC UPGLIDE
IS BOLSTERED. MANY PLACES WILL SEE A FAIRLY FLAT TEMPERATURE CURVE
AND COASTAL LOCALES SHOULD RISE SOME LATE AS THE FRONT STARTS TO
LIFT NORTHWARD AS A WARM FRONT.

SEVERE WEATHER IS EXPECTED ON WEDNESDAY AND IT MAY END UP BEING
FAIRLY WIDESPREAD. TEMPERATURES WILL RISE RAPIDLY THROUGH THE
MORNING HOURS REACHING 70 OR BETTER BY MIDDAY ALL WHILE MOISTURE
SURGES INTO THE AREA. SURFACE AND LOW LEVEL WIND FIELDS GROW SO
STRONG THAT A WIND ADVISORY APPEARS POSSIBLE IF NOT LIKELY WITH 50KT
WINDS BEING FORECAST BY 18Z 925MB...WELL WITHIN THE BOUNDARY LAYER.
18Z ALSO APPEARS TO BE CLOSE TO WHEN THE SEVERE WEATHER THREAT IS
REALLY RAMPING UP ACROSS THE AREA WITH SEVERAL MECHANISMS SUPPORTIVE
OF A VERY ACTIVE DAY. THE LOW LEVEL JET WILL STILL BE RAMPING UP
WITH THE MORE AGGRESSIVE WRF DEPICTING 60+KT ESPECIALLY ALONG THE
COAST (GFS ABOUT 10KT LOWER). IN THE MID LEVELS CYCLONIC FLOW,
HEIGHT FALLS, AND PVA WILL ALL BE IMPINGING UPON THE AREA. LASTLY IN
THE UPPER LEVELS OF THE ATMOSPHERE THE COASTAL CAROLINAS WILL BE
UNDERNEATH NOT ONLY UPDRAFT-VENTILATING DIFFLUENT FLOW BUT ALSO THE
AGEOSTROPHIC LIFT ASSOCIATED WITH THE LEFT EXIT OF A 150KT JET AT
300MB OVER THE FLORIDA PANHANDLE. ALL OF THIS EXPECTED TO OCCUR IN
THE PRESENCE OF ANYWHERE FROM 1000-2000 J/KG OF ENERGY...OR EVEN
2500 J/KG SHOULD SOME BREAKS OF SUNSHINE MATERIALIZE, WHICH SEEMS
QUITE POSSIBLE. DAMAGING WIND WILL BY FAR BE THE MAIN THREAT WITH
SUCH STRONG WIND FIELDS. THERE WILL BE ADEQUATE SHEAR FOR
SUPERCELLUAR STRUCTURES AND TORNADOES WILL BE POSSIBLE GIVEN THE LOW
LEVEL HELICITY (MOST OF THE 300 S-1 FOUND IN THE LOWEST 1KM) THOUGH
THE STRONG WINDS AND DEEP MIXED LAYER/CLOUD BASE MAY SERVE AS A
SLIGHT INHIBITOR. SEVERE HAIL THREAT ABOUT ON PART WITH THE TORNADO
THREAT DUE TO THE PRESENCE OF INSTABILITY WITHIN THE HAIL GROWTH ZONE
AND THE AFOREMENTIONED FACTORS FAVORING VERY DEEP UPDRAFTS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...POWERFUL STORM EXITING TO THE NORTH AS THE
PERIOD BEGINS WILL LEAVE BROAD MID LEVEL TROUGHING OVER THE EASTERN
CONUS. COLD ADVECTION FOLLOWING THE EXITING COLD FRONT THU AND THU
NIGHT WILL DROP TEMPS BELOW CLIMO...BUT WITH 850 TEMPS ONLY FORECAST
TO DROP INTO THE -4C TO -6C RANGE DO NOT ANTICIPATE ANY BITTERLY
COLD TEMPERATURES. THU WILL BE ON THE BREEZY SIDE WITH SUNSHINE
ENHANCED MIXING HELPING BRING 40 KT WINDS AROUND 3K FT TO THE
SURFACE. REINFORCING SHOT OF COLD AIR FOLLOWING A DRY COLD FRONT
LATE FRI NIGHT WILL KEEP TEMPERATURES FOR THE FIRST PART OF THE
WEEKEND BELOW CLIMO. SURFACE HIGH SLIDES SOUTHWEST OF THE AREA SAT
INTO SUN WITH RETURN FLOW DEVELOPING FOR THE START OF THE
WEEK...PUSHING TEMPERATURES NEAR CLIMO. PERIOD WILL BE RAIN FREE
WITH DEEP WEST TO NORTHWEST FLOW ENSURING AIRMASS ALOFT REMAINS ON
THE DRY SIDE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...MVFR/IFR EXPECTED THROUGH THE PERIOD AS A STALLED FRONT
REMAINS JUST SOUTH OF THE FORECAST AREA BRINGING LOW CIGS...AREAS
OF FOG...AND ISOLATED TO SCATTERED SHOWERS.

LATEST RADAR IMAGERY DEPICTS SHOWERS MOVING ACROSS PORTIONS OF THE
AREA THIS EVENING...WITH LATEST OBS REPORTING A MIXTURE OF
VFR/MVFR/IFR AS LINGERING CIGS MOVE ABOUT THE AREA. ALONG WITH
SHOWERS AND LOW CIGS...WILL CONTINUE TO SEE AREAS OF FOG AS
WELL ALLOWING FOR DETERIORATED CONDITIONS TO CONTINUE OVERNIGHT.
NORTHEASTERLY WINDS WILL CONTINUE AOB 10 KTS. ON TUESDAY...MVFR/IFR
CONTINUES WITH SCATTERED SHOWERS...LOW CIGS AND AREAS OF FOG.
ISOLATED THUNDERSTORMS COULD NOT BE RULED OUT TUESDAY AFTERNOON BUT
GIVEN LOWER CONFIDENCE HAVE NOT INTRODUCED ATTM. EAST-NORTHEAST
WINDS WILL CONTINUE...5 TO 10 KTS.

EXTENDED OUTLOOK...RAIN...LOW CIGS AND AREAS OF FOG ANTICIPATED THRU
LATE TUES WITH SHOWERS AND THUNDERSTORMS WEDNESDAY. BECOMING VFR
WEDNESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM MONDAY...COLD FRONT DRAPED ACROSS THE WATERS FROM
WEST TO EAST WILL BE DROPPING SOUTH THROUGH TODAY. WINDS TO THE
NORTH OF THE FRONT WILL BE NE-E AND SOUTHERLY TO SOUTH OF THE
FRONT. THE WINDS WILL SHIFT TO THE NE-E OVERNIGHT WITH A BIT OF A
NORTHEAST SURGE BEHIND FRONT MAINLY AFFECTING THE NORTH CAROLINA
WATERS PRODUCING SEAS UP TO 4 AND POSSIBLY 5 FT IN OUTER WATERS.
ELSEWHWERE SEAS WILL REMAIN  1 TO 3 FT MOST WATERS WITH A LONGER
PERIOD...UP TO 12 SECONDS SE SWELL MIXING IN. ISOLATED TSTMS ARE
POSSIBLE ASSOCIATED WITH COASTAL TROUGH AS IT SHIFTS CLOSER TO THE
COAST.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

AS OF 3 PM MONDAY... A BIT OF UNCERTAINTY REGARDING WIND DIRECTION
ON TUESDAY AS A BOUNDARY WILL BE STALLED NEAR NEAR AND PARALLEL TO
THE COAST. EVEN SO WIND SPEEDS WILL BE QUITE LIGHT AND SEAS FAIRLY
MANAGEABLE TO MOST MARINERS. THEY WILL VEER AROUND TO THE SOUTH
TUESDAY NIGHT INTO WEDNESDAY AND THEN INCREASE DRAMATICALLY IN
RESPONSE TO A RAPIDLY DEEPENING LOW OVER THE LOWER MISSISSIPPI.
WEDNESDAY WILL QUICKLY TURN INTO A TREACHEROUS DAY FOR MARINERS WITH
THE ONLY QUESTION REMAINING BEING WILL THERE BE A STRONG SMALL CRAFT
ADVISORY OR A MARGINAL GALE WARNING. LOW LEVEL WIND FIELDS ARE QUITE
SUPPORTIVE OF THE LATTER IN FREQUENT GUSTS BUT WITH THE AIR WINDING
UP SO MUCH WARMER THAN SSTS THEY MAY HAVE DIFFICULTY IN REACHING
THE SURFACE.

LONG TERM /THURSDAY THROUGH SATURDAY/...

AS OF 3 PM MONDAY...DEVELOPING OFFSHORE FLOW IN THE WAKE OF EXITING
COLD FRONT KEEPS WIND SPEEDS ABOVE 25 KT INTO THU NIGHT BEFORE COLD
ADVECTION WEAKENS AND GRADIENT STARTS TO RELAX. WINDS WILL REMAIN
WEST TO NORTHWEST THROUGH SATURDAY WITH A SECOND DRY COLD FRONT
CROSSING THE WATERS SAT MORNING. LIMITED COLD ADVECTION AND/OR
GRADIENT BEHIND THE FRONT WILL RESULT IN NO SIGNIFICANT CHANGES TO
WINDS FOLLOWING THE PASSAGE OF THE FRONT. SEAS 6 TO 10 FT FOR MUCH
OF THU WILL START DROPPING WITH THE DEVELOPMENT AND WEAKENING OF
OFFSHORE FLOW THU NIGHT INTO FRI. SEAS ARE LIKELY TO REMAIN ABOVE
HEADLINE CRITERIA FOR MUCH OF THU NIGHT BUT NO HEADLINES ARE
EXPECTED FRI OR SAT WITH SEAS 2 TO 4 FT FRI AND 2 TO 3 FT SAT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...III
AVIATION...SGL
Hazardous weather outlook, Feb 22, 3:11 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EST MON FEB 22 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-232015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
311 PM EST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG WITH A RISK FOR
LOCALIZED FLOODING ACROSS POOR DRAINAGE AND FLOOD PRONE AREAS.
WIND ADVISORY IS ALSO POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-232015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
311 PM EST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS EXPECTED WEDNESDAY THROUGH
THURSDAY. GUSTS TO GALE FORCE POSSIBLE.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 123 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Florence

When
February 22, 8:00 PM EST
Where
Florence County, 5 mi W of (Flo)florence City-C
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.180, -79.808

Lightning struck a tree which fell on a house, damaging several rooms.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621850.